You're taking too much vitamin D if this happens to you

When it comes to vitamins, more isn't necessarily better. Especially with vitamin D, which is an important part of balanced health. The proper levels of vitamin D help the body regulate calcium in the blood. While we usually think of calcium in relation to strong bones, the body also uses it to help nerves and muscles work correctly, for blood to clot, and for the heart to pump, according to the University of Michigan School of Medicine.

Too much vitamin D, a condition known as hypervitaminosis D, can lead to an overabundance of calcium in the bloodstream. This is called hypercalcemia and is diagnosed by blood tests, according to Insider. Symptoms someone might experience that would lead a doctor to suspect hypervitaminosis D include nausea, vomiting, appetite loss, frequent urination, bone pain, and a feeling of weakness. Chronic overconsumption of vitamin D can lead to serious problems including irregular heartbeats, pancreatitis, and kidney failure, per Medical News Today.

When does enough vitamin D become too much?

Luckily, vitamin D toxicity is rare and usually only happens if someone takes far more than the prescribed amounts of vitamin D supplements. As a rule of thumb, 4,000 IU (international units) or less is safe per day, according to Healthline, though the National Institute of Health only calls for a recommended daily allowance of 600 IU per day. People who show toxicity are generally taking much higher doses.

Sometimes, when a patient shows up with low vitamin D levels on a blood test, a physician might prescribe high-dose vitamin D injections to boost their levels. Such treatment should only be undertaken at the direction of a doctor, however, and blood values need to be regularly checked.

Treatment for vitamin D toxicity is simple and it includes discontinuing supplementary vitamin D and cutting back on the intake from dietary sources, the Mayo Clinic explains. If hypercalcemia is found, further treatment might be required including IV medications, corticosteroids, or bisphosphonates.

Before adding any vitamin or supplement into your daily routine it's always best to speak with your doctor to avoid negative interactions and to ensure you get the most benefit.